DEADLY OVERDOSE ALERT - Fentanyl in First Nations Communities

Jan. 15/16

There has been an increase of reports of overdoses needing emergency medical attention after consuming substances. This may be FENTANYL.
FENTANYL is has been related to an increase in overdoses and deaths.  

FOR YOUR SAFETY:

  • Avoid using this drug where possible
  • Do not use alone and know how to respond to overdose
  • Test by using small amounts first
  • If you inject, reduce the amount and inject slowly
  • Do not mix drug - with alcohol or other drugs
  • Take naloxone training to get a kit
  • Call 911 immediately if something doesn’t feel right
  • If someone is unconscious, GIVE BREATHS until help arrives

 

TO RESPOND TO SOMEONE WHO IS NOT RESPONSIVE:

CALL 911 immediately and PROVIDE BREATHS until Naloxone is administered and/or they are breathing on  their own.

 

---------------------------------------------------------------------------------------------------------------------------------
Fentanyl in First Nations Communities: Know How to Reduce the Risk of Overdose

In the wake of a number of reported overdoses, First Nations Health Authority Chief Medical Officer Dr. Evan Adams is warning First Nations about the dangers of fentanyl. “Fentanyl is impossible to detect, it is odourless, colourless, tasteless and deadly. Fentanyl related deaths are on the rise and as First Nations we are not immune.”

Fentanyl is a synthetic narcotic that is 50-100 times more toxic than other opioids. The drug is primarily used to boost the potency of other drugs. Often fentanyl is found in powder sold as heroin, and in counterfeit oxycontin pills. Fentanyl might also be mixed into other recreational drugs, including stimulants (uppers) such as cocaine and MDMA (Ecstasy), and even marijuana.

The BC Coroners Service confirmed 54 drug overdose deaths in which fentanyl was detected in the five-month period from Jan. 1, 2015, through May 31, 2015. In addition, there have been at least 12 deaths in which fentanyl was detected within the last month (July 7 through Aug. 7, 2015), almost all of them occurring in the Lower Mainland.

The FNHA has received reports that fentanyl has arrived in some First Nations communities and is supporting local nursing staff with take home Nalaxone and training. “Fentanyl related mortality has moved beyond the lower mainland into other parts of the province. Both recreational and habitual drug users are at risk. We ask that you take care of one another out there and share the following information.”

Reducing the risk of overdose

There are steps you can take to reduce the risk of overdose. They include:
• Know who you are buying from.
• Never use alone. Ensure someone is with you who can obtain medical help if needed.
• If you are in the Vancouver area, especially the Downtown Eastside, try to use at InSite where there are medical personnel on-site to provide help if needed.
• If you are using, inject slowly.
• Do not mix drugs, or mix drugs and alcohol, as this increases the likelihood of an overdose.
• Keep an eye out for your friends. Learn to recognize the signs of an opiate overdose, such as severe sleepiness, heavy snoring, or slow, shallow breathing. If you spot such signs, call 911. This is a medical emergency.
• Learn about naloxone. If you are a regular user of opioids, you may be eligible for a prescription from your doctor for naloxone which can be used as an antidote in the case of an overdose of fentanyl, heroin, or other opiate.

Contact the Health Department if you have any questions.

 

For More Information:
http://towardtheheart.com/fentanyl/
http://towardtheheart.com/naloxone/
http://towardtheheart.com/naloxone/siteresources/overdose-survival-guide

Anonymous Non-Emergency Assistance:
BC Drug & Poison Info Centre: Dial 1-800-567-8911
Healthlink BC: Dial 811

Contact(s):